JOURNAL ARTICLE

Valproate-induced hyperammonemic encephalopathy with normal liver function

Amitav Rath, T Jaishree Naryanan, G V S Chowdhary, J M K Murthy
Neurology India 2005, 53 (2): 226-8
16010067
Hyperammonemic encephalopathy with normal liver function is an uncommon serious adverse effect of valproate therapy. We retrospectively analyzed the case records of 5 patients of epilepsy on valproate with hyperammonemic encephalopathy. Of the 5 patients, 3 were on monotherapy. The mean valproate dose was 1250 mg/day and the duration of therapy ranged between 4 and 90 days. Alteration in the sensorium was the presenting clinical feature. The risk factors included high initial dose (2), long-term valproate therapy (1), and long-term valproate therapy with concomitant topiramate (1). There was good correlation between the fall in serum ammonia levels and clinical improvement. Hyperammonemic encephalopathy should be suspected in patients on valproate with altered sensorium. Response to treatment is rewarding.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
16010067
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"